Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Des Moines, IA

June 9, 2003Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2003, 9:31 PM CDT for Crawford County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 9:31 PM CDT (02:31 UTC)
Expired
Jun 9, 2003, 10:30 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 9, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100231
SVRDMX
IAC047-100330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 1030 PM CDT

* AT 929 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF CHARTER OAK...OR ABOUT 35
  MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CHARTER OAK AROUND 955 PM...
  9 MILES SOUTH OF SCHLESWIG AROUND 1005 PM...
  6 MILES NORTH OF ARION AROUND 1010 PM...
  NEAR DENISON AROUND 1015 PM...
  5 MILES SOUTH OF VAIL AROUND 1025 PM AND
  5 MILES NORTHWEST OF ASPINWALL AROUND 1030 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4218 9566 4189 9566 4190 9512 4219 9515

COGIL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 3:20 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON JUN 9 2003

STTN BGNT TO DVLP WITH INCEPTION TEAKING PLACE OVR SD.  ATTM FEEL
MUCH OF R+ WL BE TO THE N, BUT SVR POT IS INC WITH STG SURGE OF MSTR
INTO THE HI PLAINS.  WITH DEEP MSTR IN PLACE, SHUD BE ABLE TO
MAINTAIN SVR THREAT THRU THE NGT.  WINDOW TIME IN CWA 02Z-11Z.  NXT
ROUND SHUD BE TO THE SE OF CWA WITH PSBL BRIEF BRUSH OVR THE FAR SE
IN THE ERY AFTN.  WX QUIETER AFT THAT WITH NO CLEAR CUT BNDRYS.
ACTUALLY, LTL TO FOCUS ON THRU REST OF FCST PD, BUT WL BRING IN NXT
ROUND OF GENL TSRA THU, OVR THE S FRI NGT INTO SAT.  MOS TEMPS AGN
REASONABLE WITH NO SIG CHNGS TO PTRN.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 9, 3:32 PM CDT, 5 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL MOVE OUT OF THE
DAKOTAS AND NEBRASKA THIS EVENING...AND PUSH EASTWARD INTO IOWA
OVERNIGHT. A MOIST AND UNSTABLE AIR MASS...COUPLED WITH STRONG WIND
SHEAR...WILL PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL
IOWA. THUNDERSTORMS WILL FIRST AFFECT FAR NORTHWEST PORTIONS OF
CENTRAL IOWA...FROM ESTHERVILLE AND ALGONA...SOUTH THROUGH THE
DENISON AND CARROLL AREAS...AFTER 8 PM. THE MAIN SEVERE WEATHER
THREATS ACROSS THIS AREA ARE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. THE SYSTEM IS
EXPECTED TO EVOLVE INTO A LINE OF THUNDERSTORMS THAT WILL MOVE
QUICKLY EAST ACROSS CENTRAL IOWA LATE THIS EVENING INTO EARLY
TUESDAY MORNING. THE PRIMARY THREATS FROM THIS SQUALL LINE WILL BE
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
SUBSIDE AFTER 6 AM OVER THE EASTERN PORTIONS OF CENTRAL IOWA.
DESPITE THE FAST MOVEMENT OF THE SYSTEM...SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE IN NORTH CENTRAL IOWA...OVER AREAS THAT
RECEIVED SUBSTANTIAL RAIN THIS PAST WEEKEND. ISOLATED FLASH FLOODING
IS POSSIBLE OVERNIGHT...MAINLY NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING THUNDERSTORMS ARE POSSIBLE AFTER 7 AM TUESDAY OVER AREAS
FROM MARSHALLTOWN TO OTTUMWA...BUT ARE NOT EXPECTED TO BE SEVERE.

THE EXACT TIMING OF ADDITIONAL THUNDERSTORMS THIS WEEK IS BECOMING
LESS CLEAR AS WE TRANSITION INTO A MORE SUMMER LIKE PATTERN.  HIGH
PRESSURE WILL BUILD INTO THE UPPER MIDWEST WITH ONLY WEAK
DISTURBANCES DRIFTING ACROSS CENTRAL IOWA.  THE TIMING OF THESE
DISTURBANCES IS EXTREMELY DIFFICULT BUT IT DOES STILL APPEAR THAT
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY
AND FRIDAY NIGHT.  AN ISOLATED THUNDERSTORM IS STILL POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH THE
OVERNIGHT HOURS ACROSS CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:32 PM CDTSevere Thunderstorm WarningDMXCrawford28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.